Louisiana, 2012Damaging Wind and Lightning Strike in Louisiana, August 9 to 10, 2012
August 9 to 10, 2012 · NWS SHV · 2 events in 2 counties and zones
Cold front remained across Southwest Arkansas and Northeast Texas and served as a focus for strong to severe thunderstorms across portions of the region. These storms formed in a moderately unstable environment and produced strong and damaging wind gusts as well as large hail and frequent cloud to ground lightning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold front remained across Southwest Arkansas and Northeast Texas and served as a focus for strong to severe thunderstorms across portions of the region. These storms formed in a moderately unstable environment and produced strong and damaging wind gusts as well as large hail and frequent cloud to ground lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 9, 9:05 PM CST, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 9, 9:05 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1005 PM CDT THU AUG 9 2012
.DISCUSSION...
CONVECTION STILL HANGING ON ACROSS E TX...WITH A FEW STORMS TRYING
TO INTRUDE ON OUR EXTREME ERN LA PARISHES. COLD FRONT LOCATED
ROUGHLY ALONG A PARIS TX TO HOT SPRINGS AR LINE. MODELS KEEP SOME
AREAS OF QPF IN OVER THE REGION DURING THE OVERNIGHT HOURS AS THE
FRONT DRIFTS SWD...AND SEEMS TO LINE UP WELL WITH CURRENT RADAR
COVERAGE. GRIDS LOOK LIKE THEY ARE IN GOOD SHAPE...SO WILL NOT BE
MAKING ANY CHANGES ATTM. /12/
&&
.AVIATION...
A FEW STORMS CONTINUE TO LINGER ACROSS PARTS OF E TX...BUT ARE NOT
EXPECTED TO AFFECT ANY TERMINALS TONIGHT. OTHERWISE...VFR
CONDITIONS ARE EXPECTED TO PREVAIL. SOME TEMPO PATCHY BR MAY
DEVELOP BEFORE SUNRISE...ESPECIALLY AT SITES THAT RECEIVED
RAINFALL...BUT SHOULD MIX OUT SHORTLY AFTER SUNRISE. COLD FRONT TO
DRIFT SLOWLY SWD THROUGH THE PD...AND MAY HELP TO TRIGGER MORE
CONVECTION GENERALLY ALONG AND S OF A KLFK TO KMLU LINE BY FRIDAY
AFTERNOON. /12/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 76 95 72 95 72 / 30 20 10 10 10
MLU 75 92 70 93 68 / 30 30 10 10 10
DEQ 69 93 61 94 66 / 20 10 10 10 10
TXK 73 94 66 94 68 / 20 10 10 10 10
ELD 73 94 65 93 66 / 30 20 10 10 10
TYR 75 97 74 97 74 / 20 10 10 10 10
GGG 75 97 73 97 72 / 30 20 10 10 10
LFK 75 98 74 97 73 / 30 20 20 20 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
12
Hazardous weather outlook, Aug 9, 10:45 AM CST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CDT THU AUG 9 2012
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1145 AM CDT THU AUG 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE FOUR STATE
REGION THIS AFTERNOON AND TONIGHT AHEAD OF AN APPROACHING COLD
FRONT FROM THE NORTH. SOME THUNDERSTORMS MAY PRODUCE DAMAGING
WINDS OR LARGE HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS EXPECTED ACROSS
NORTH CENTRAL LOUISIANA AND EAST TEXAS ON FRIDAY ALONG AND SOUTH
OF THE FRONT. NEXT CHANCE OF SHOWERS AND THUNDERSTORMS FROM MONDAY
TO WEDNESDAY AS THE FRONT LIFTS NORTH FROM THE GULF COAST AND
SETTLES ACROSS THE FOUR STATE REGION.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND
TONIGHT.
05
In the hours before
Local storm report, Aug 9, 8:43 PM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
943 PM CDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND DMG SE KILGORE 32.39N 94.87W
08/09/2012 GREGG TX EMERGENCY MNGR
POWERLINES DOWNED SOUTHEAST OF TOWN IN THE 11000 BLOCK OF
CR. 173.
&&
MBERRYLocal storm report, Aug 9, 9:04 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1004 PM CDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND DMG 7 S KILGORE 32.29N 94.87W
08/09/2012 RUSK TX EMERGENCY MNGR
CR 152 COMPLETELY BLOCKED BY TREES AND POWERLINES JUST
OFF SH 42 IN THE LEVERETTS CHAPEL AREA.
&&
MBERRYLocal storm report, Aug 9, 10:44 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1144 PM CDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND DMG JENA 31.69N 92.13W
08/09/2012 LA SALLE LA LAW ENFORCEMENT
TREE DOWNED ON HOME IN EAST JENA
&&
12Special weather statement, Aug 9, 10:45 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 PM CDT THU AUG 9 2012
ARZ072-073-100530-
COLUMBIA-UNION-
1145 PM CDT THU AUG 9 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1230 AM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
COLUMBIA...
IN SOUTH CENTRAL ARKANSAS...
UNION...
INCLUDING THE FOLLOWING LOCATIONS...
ATLANTA...JUNCTION CITY...MOUNT HOLLY...VILLAGE AND WESSON...
AT 1146 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR VILLAGE...OR 10 MILES EAST OF
MAGNOLIA...MOVING SOUTHEAST AT 25 MPH.
DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.Special weather statement, Aug 9, 10:50 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1150 PM CDT THU AUG 9 2012
LAZ020>022-100545-
CALDWELL-GRANT-LA SALLE-
1150 PM CDT THU AUG 9 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1245 AM CDT...FOR THE FOLLOWING
PARISHES...
IN NORTH CENTRAL LOUISIANA...
LA SALLE...GRANT AND CALDWELL...
INCLUDING THE FOLLOWING LOCATIONS...
JENA...MIDWAY AND OLLA...
AT 1150 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OLLA TO 9
MILES NORTHWEST OF MIDWAY TO 14 MILES NORTHEAST OF COLFAX...
MOVING SOUTHEAST AT 25 MPH.
DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
13Local storm report, Aug 9, 11:25 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1225 AM CDT FRI AUG 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM TSTM WND DMG 5 E MAGNOLIA 33.27N 93.15W
08/10/2012 COLUMBIA AR LAW ENFORCEMENT
SEVERAL TREES DOWNED EAST OF TOWN ALONG HWY. 98 AND
COUNTY ROAD 34.
&&
MBERRYThunderstorm Wind, Union
- When
- August 9, 11:45 PM CST
- Where
- Union County, 1.35 mi WNW of Spearsville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.940, -92.620
A large tree was blown down on Hwy. 15 between Spearsville and Hwy. 167.
Lightning, Caddo
- When
- August 10, 1:30 AM CST
- Where
- Caddo County, 0.69 mi S of Jewella
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 32.470, -93.800
Lightning struck a metal vent on a home in the 2900 block of Chardonnay Circle in far Southeast Shreveport. This resulted in a small fire that started in the attic. The home suffered minor fire and water damage. The family inside escaped with no injuries reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, August 9, 20121 injured · $4.1 million · 1.5 in hail · 20 events
- Damaging Winds and Lightning Strikes in Georgia, August 9, 20123 injured · $440,000 · 50 kt wind · 7 events
- Flash Flood and Hail in Louisiana, August 9, 2012$247,000 · 1.75 in hail · 23 events
- Flash Flooding and Damaging Winds in Arizona, August 9, 2012$456,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Indiana, August 9, 2012$95,000 · 2.25 in hail · 36 events
- Hail and Damaging Winds in Texas, August 9, 2012$218,000 · 1 in hail · 18 events
- Flash Flooding and Damaging Winds in Mississippi, August 9, 2012$179,000 · 56 kt wind · 15 events
- Hail and Damaging Winds in Pennsylvania, August 9, 20121 injured · $112,000 · 52 kt wind · 11 events
- Flash Flood and Damaging Winds in Nevada, August 9, 20128 injured · $11,000 · 51 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, August 9, 2012$61,000 · 1 in hail · 10 events
- Flash Flood and Damaging Winds in South Carolina, August 9, 2012$54,000 · 55 kt wind · 7 events
- Damaging Winds in Arkansas, August 9, 2012$50,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399996, 399999.